account
search
search

Anti-psychotic drug reduces chemo effects

  |   May 18, 2012 at 10:29 PM
SOUTH BEND, Ind., May 18 (UPI) -- The anti-psychotic drug olanzapine might help cancer patients who suffer chemotherapy-induced nausea and vomiting, U.S. researchers said.

Dr. Rudolph M. Navari, associate dean of Indiana University School of Medicine-South Bend at the University of Notre Dame, said 30 percent to 50 percent of cancer patients who were receiving highly emetogenic treatments -- causing nausea or vomiting -- experienced "breakthrough" side effects two to four days after chemotherapy.

Besides affecting a patient's quality of life, chemotherapy-induced nausea and vomiting can result in lower chemotherapy doses, possibly limiting the effectiveness of treatment, Navari said.

"This is the first time that chemotherapy-induced nausea and vomiting has been studied in a systematic way," Navari said in a statement. "This study suggests that olanzapine will be very useful in these patients who feel very sick and sometimes come to the clinic, hospital or emergency room. As a result, patients will feel better."

The double-blind, randomized controlled trial compared olanzapine to metoclopramide, a drug usually used to help treat the side effects of chemotherapy drugs.

The study found patients who received olanzapine did significantly better than the patients who received metoclopramide.

Navari is scheduled to present his findings next month at the annual conferences of the American Society of Clinical Oncology and the Multinational Association of Supportive Care in Cancer 2012 Annual International Symposium.

© 2012 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
x
Feedback